Fragile Balance

  

A month ago, I was flying high. My sats were up (96 on room air, the best since this whole thing started!)  And my prednisone was down (7½ mg and moving lower).

Then, I caught a nasty stomach flu that laid me out for 2 full days.  I went 48 hours without prednisone, inhalers or nebulizer treatments.  By the 3rd day, I felt human enough to go back to work and start my meds again.  On day 4, the wheezing began.  By day 5, I got winded just walking from the bed to the bathroom.  I wore my canula around the house that weekend, called the doc to bump up my prednisone and wondered how everything could go so wrong so fast. 

Things have been rocky ever since.  Just when I think I have a successful taper going on my prednisone, I’ll feel a little rattle start. I ignored it for 3 days last time, until it escalated to a constant wheeze.  Bump — back up to 30 mg.  I started tapering again this weekend.  Keep your fingers crossed that my lungs stay clear! 

 In the meantime, I watch the weather, hoping for mild temperatures. Cold air is especially tough with pulmonary fibrosis. It constricts everything, which makes it harder to breath.  Lately, my lungs have felt smoky – it’s the only way I can think to describe it.  They feel full, not with sticky goo, but with something that simply makes the air inside them feel heavy. 

 The prednisone is kicking my ass, too.  Luckily, I don’t have the usual side effects like water retention, moon face or even elevated blood sugar.  I do, however, deal with insomnia.  I discovered that 10 mg of melatonin helps me drift off if I take it right at bedtime.  Unfortunately, if I forget and try to take it once the insomnia takes hold, it’s pretty useless. 

 The real killer for me, though, is the muscle spasms.  They’re like nothing I’ve ever experienced before, catching me completely off-guard, gripping tight and refusing to let go.  My fingers and toes will suddenly rearrange themselves at awkward angles, or a charley horse will turn my calf or the arch of my foot into a tight ball. But the worst by far is my torso.  Muscles spasm in random patterns from my spine around to my stomach, making it hard to breathe.  Simply rolling over in bed can tie me up in knots. Aleve helps, but I worry about what daily doses will do to my stomach.  I’m also trying to up my potassium intake – I just haven’t found the magic formula yet.

 I don’t mean to sound gloomy, because I’m really doing pretty well.  It was just a huge shock to suddenly realize how fragile things are now.  I never really thought about my health, but it needs to be a daily focus now.  Getting myself ready physically, emotionally and mentally for both the progression of my disease and the eventual lung transplant I hope will one day save my life – that’s priority #1.  It’s hard to think that… to actually write that knowing I have two teens at home who are trying to muddle through one of the most difficult times of their young lives.  I’ve really struggled trying to balance my needs with theirs.  One more knife edge I have to navigate daily.

What about you?  What do you have to work at to keep in balance?

Advertisements

7 thoughts on “Fragile Balance

  1. I would say it is depression. But I work hard to get out of myself and help others emotionally as much as I can. I have taken anti depressants for a very long time and they do help me. With the limitations and life changing so drastically since becoming sick its been hard not to slide into depression but I work hard at not staying there.Things that can suck my energy I have to back off from. I also have to work hard at allowing myself to rest.Resting (because I am so often exhausted). When I allow myself to rest my mood is better and it helps my depression sometimes.

  2. Hi Lori!
    Thank you for posting the update. I was missing you, I will give you all the prayer support I have within me 🙂 I was glad to read the suggestion Lauri Croce made, (and here we; are having a heat wave!) That alone should warm your heart. Keep your spirits up. Do whatever it takes to feel better. God is on your side!!! (\O/) Yeah!
    God bless you and Angels surround you.
    Alice

  3. Smiling, laughing… yea, it takes work aka concentration, focus, and better life through chemistry!! Tucked back in my mind is a thought that someone said to me way back… it’s sort of over simplified, but sustaining for me… with much determination… ‘I choose to get up every day happy’. I guess it takes just as much energy for me to be nasty or make someone else’s day go bad… so, yea… I want to wake up every day happy, to have fun, enjoy the journey, and share it with others. I do it for me because that is sustains me.

    I never knew depression until 4yrs ago. Don’t confuse that with not ever having gone through depression, just never knew that I was depressed! Gosh, knowing that and then knowing how to get out of it… the power of that knowledge is great.

    Lori, do what you need to do for you to sustain! Aleva. Mega dosage of Vitamin D (turns out my anti-depressant was making me depressed, go figure). Time with friends to laugh & love. Quiet “me time” for the list of fun projects. You’re worth it!

  4. Hang in there, Lori! I was thinking about you when I came across your latest posting. They say that having a great attitude, or being in good spirits, is very helpful in some situations. It sounds like despite the expected ups and downs, your spirits are good. Keep it up! Thinking of you.

  5. Lori:

    I’m sorry to hear you are struggling. I have great hope for you and know you are working things out with your usual tenacity. I wanted to comment on your comment about Aleve. Don’t worry about your stomach! There’s a pill for that, too! Advil, for me, is a god-send for my aches and pains (nothing compared to yours, I imagine, but still …). Do I have to take Nexium every day too? Yup! But it’s worth it to not have a migraine or to walk on my feet (plantar fasciitis) or to be able to turn my neck when I drive. Aleve doesn’t do it for me, but if it does for you, take it (you know, if the doc says it’s okay …)

    Have you thought about Cymbalta? It’s now prescribed solely for pain, although it used to be prescribed for aches and pains accompanying depression. I would hope you are on an anti-depressant anyway — you deserve it, better living through modern medicine. I proudly take an anti-depressant and but for the closed-minded bigots of the world, I am happy to discuss how anti-depressants have changed my life.

    When my father was terminally ill and fading fast, the first thing I whispered in his ear after, “I love you,” was “Take prozac!” A proud, frightened, frail, and well-loved man sucked it up and asked his doctor for an anti-depressant and I like to think it made his last months a little more tolerable. Though you are far from the condition he was in, I say to you, loudly, “Take prozac my dear!” (I’m using “prozac” as a generic term, but I think you know what I mean.)

    I saw Dean Haas recently, when he was here in San Diego over the holidays. We spoke of you fondly and with tremendous sorrow for your condition, but also great confidence that you will endure. For myself, I think of you often, Lori and really feel blessed to know you and to have reconnected.

    P.S. If you need to get out of that cold weather, you should visit your old home town!

    • Thanks for the ideas, Lauri. I munch a lot of tums to help protect my tummy and up my calcium intake. I haven’t had any problems, just worry about the long-term effects.

      I really didn’t mean to sound so gloom and doom. I actually am doing pretty well. And believe me, I have no problems requesting (begging?) for help when I need it — that whole “too proud to ask” thing went out the window pretty quickly! I just have to focus on controlling what I can, since so much is now out of my control. The “new normal” is revealing itself to me slowly! And this is just another aspect of it. 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s